Hail, Mingo
- When
- March 23, 1:25 PM EST
- Where
- Mingo County, 1 mi E of Ragland
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 37.683, -82.167
Surface heating, south of a strong west to east frontal zone, combined with an approaching upper air system to generate thunderstorms. The freezing level of 8000 to 9000 feet helped produce hail, some of which covered and whitened the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Surface heating, south of a strong west to east frontal zone, combined with an approaching upper air system to generate thunderstorms. The freezing level of 8000 to 9000 feet helped produce hail, some of which covered and whitened the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 12:50 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1250 PM EST WED MAR 23 2005 .AVIATION... SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z. MORE STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT. PKB SHOULD REMAIN IN IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS. CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN. && .PREVIOUS DISCUSSION... (ISSUED 1015 AM EST WED MAR 23 2005) SHORT TERM (REST OF TODAY)... LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO CENTRAL GEORGIA. SATELLITE IMAGES SHOW LARGE CLEARING AREA SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM RAINS OVER NORTHERN SECTIONS. SEVERE WEATHER THREAT EXISTS TODAY ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION AS UPPER LOW SHIFTS EASTWARD. LARGE HAIL LOOKS TO BE THE MAIN THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK. MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF CONVECTION ARE EXPECTED WITH THE FRONT. ALSO WARMED UP TEMPERATURES IN AREAS THAT SHOULD SEE CLEARING. PREVIOUS DISCUSSION... (ISSUED 615 AM EST WED MAR 23 2005) AVIATION... A MID-LEVEL STORM SYSTEM WITH SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...WITH VFR AND MVFR CONDITIONS EXPECTED IN MOST LOCATIONS. IFR CONDITIONS ARE POSSIBLE ACROSS THE MOUNTAIN COUNTIES AS WELL AS IN THE HEAVIER PRECIPITATION. THE COVERAGE OF THE PRECIPITATION SHOULD DECREASE LATER THIS MORNING AS THE FEATURE MOVES AWAY. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. VFR/MVFR CONDITIONS ARE EXPECTED WITH SCATTERED IFR CONDITIONS IN THE MOUNTAINS AND HEAVIER PRECIPITATION. THE MAIN WEATHER SYSTEM WILL THEN MOVE EASTWARD ACROSS THE REGION FROM LATE AFTERNOON THROUGH THE EVENING HOURS. AS THIS FEATURE MOVES EAST...WINDS WILL BECOME WESTERLY BEHIND IT...WHICH WILL RESULT IN IFR CIGS SPREADING REGIONWIDE DURING THE LATE EVENING HOURS. PREVIOUS DISCUSSION... (ISSUED 409 AM EST WED MAR 23 2005) LONG TERM (FRIDAY THROUGH TUESDAY)... SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3. UKMET AND CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND. THESE MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH THIS TREND AS PER PREVIOUS SHIFT. IT WAS NOTED THAT THE LATEST RUN OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET. BASED ON THESE DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE SOME TWEAKS IN BASICALLY TEMPS/POPS. AFTER THIS WEEKEND WENT WITH A DRY FORECAST THRU MIDWEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...HC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1241 PM EST WED MAR 23 2005 WVZ024-231830- MINGO WV- 1241 PM EST WED MAR 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MINGO COUNTY... AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED JACKET...MATEWAN...DELBARTON AND CHATTAROY. 29
The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442150, 5442151, 5442152, 5442153, 5442154, 5442155.